Originally published on Chelsea’s Blog.
K-2, Spice, and Bath Salts are names of synthetic drugs that have become increasingly popular among teens and young adults over the past few years. Recently, a new name has cropped up from several online vendors and websites, including YouTube: 2C-I. The drug is also eerily referred to by its street name, “Smiles.”
2C-I first made its appearance, as part of the 2C family, at festivals and dance scenes in the summer of 2003. Like its predecessor 2C-B—a popular legal substitute for ecstasy during the mid-80s in America—the new phenethylamine, 2C-I, was first developed by U.S. chemist Alexander Shulgin, who is famous for his work on the psychoactive drug, MDMA. Believed to be more physically stimulating and much longer-lasting than 2C-B, 2C-I provides very potent hallucinatory LSD effects.
Due to its relatively new appearance in the States, information about the drug and its effects is most readily accessible through online user accounts that detail very alarming experiences. Users have described a speedy charge and intense visual and aural hallucinations, lasting for hours and even days. According to one YouTube video report of a young man describing his experience while using the synthetic drug, “this [2C-I] is on par with 8 to 10 hits of acid.” Another user on an online forum provided a short yet incredibly apt account for the drug’s street name by stating, “Then, all of a sudden a wave of warmth came all over me, and for about 15 minutes, I had the overwhelming urge to grin…”
One 17-year-old, Elijah Stai, was at a McDonald’s in Grand Forks, North Dakota with his friend when he began to feel the ill effects of 2C-I. A short while later, witnesses reported that he “started to smash his head against the ground,” “shaking, growling, foaming at the mouth,” and acting “possessed.” A couple of hours later, Elijah stopped breathing.
18-year-old Christian Bjerk, another teen from the same Grand Forks area, was found face down on a sidewalk just the night before—another consequence of a 2C-I drug overdose.
Aside from North Dakota, 2C-I drug overdoses have so far been reported in Indiana and Minnesota; and given the dozens of online accounts and YouTube videos that detail the drug’s psychedelic effects, 2C-I is surfacing in many other parts of the country.
2C-I’s potential for overdose is evident. One website explains that dosage is quite difficult to measure in powder form; so when users snort the drug or eyeball the dosage, they may easily end up with an overdose. Since this new synthetic drug is untraceable in standard drug tests, 2C-I overdoses and the subsequent physical afflictions that follow are proving to be a new challenge for doctors attempting to treat such patients—Barbara Carreno, a spokesperson for the Drug Enforcement Agency (DEA) pointed out, “Synthetic drugs don’t generally show up on drug tests and that’s made it popular with young adults, as well as people entering the military, college athletes, or anyone who gets tested for drugs.”
Director James Mowry of the Indiana Poison Control Center explained that 2C-I users were “trying to go for that safe high and there is probably no such thing [as] a safe high.” According to Mowry, the drug has been known to cause seizures and kidney failure; in some cases, 2C-I has raised blood pressure and body temperatures to fatal levels.
The ingredients for these drugs are relatively easy to obtain, and 2C-I was only recently classified as an illegal Schedule 1 substance—a result of Operation Log Jam, the first nationwide coordinated U.S. law enforcement strike that specifically targeted designer synthetic drugs. According to Lindsay Wold, a detective with North Dakota’s Grand Forks police department, the main concerns are primarily focused on new ways in which 2C dealers continue to circumvent lawful efforts to keep the drugs off the market—“Anytime we try to figure something out, it changes.”
One other new and dangerous member of the 2C family that is already making its debut is 2C-T-7—otherwise known as blue mystic, T-7, 7-up, or Tripstacy. 2C-T-7 comes in both the pill and powder form, and not much is known about the effects or the safety of the drug. Yet another synthetic drug called 25b-Nbome, a derivative of 2C-I, is already being sold in tab form and has claimed the life of one man in Perth, Australia.
So, what course of preventative action should you take in order to ensure the safety of your children?
Be aware. Know about the different types of new synthetic drugs that may be easily obtained via online sellers. Pay special attention to the different names given to these drugs—other 2C terms include Bees, Nexus, Bromo, CB, and 2CV.
Educate your kids. And do so as soon as possible. Shelly Mowrey, Senior Director of Drug Free AZ, states, “A drug conversation can start as early as fourth grade…that drug conversation and early education is so important for kids and families.” Along with informing them about the legal ramifications for taking the drugs, tell them about the harmful and often fatal effects of synthetic drug use—as many online reports mention that most users are not aware of the dangers to their physical well-being before it is too late. “There [are] plenty of negative side effects that occur with these kinds of drugs, and I’m just not sure that everyone’s aware of that when they try to experiment with them,” says Dr Ravi Chandiramani, Medical Director for Journey Healing Centers. Counter the misinformation, and inform your kids that there is no such thing as a safe high.
Make a coordinated effort to end drug use. Share your knowledge with other parents and trusted adults who help care for your children. Start an awareness program in your child’s school with other concerned parents, or join an existing program to help children get the information and assistance they need. Mowrey leaves us with an important note:
This really is a coordinated effort. We all have to get involved in this issue—the community, the treatment, law enforcement, prevention all working together to see what we can do to gather around these young people and adults to get them the help that they need.
Photo: graur razvan ionut